Alert archive / Michigan / High Wind Watches in 2017
High Wind Watch 2, NWS Detroit, MI
NWS Detroit, MI issued this high wind watch at Mar 7, 2017, 11:25 AM EST for 17 counties in Michigan. It took effect at Mar 8, 2017, 10:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 7, 2017, 11:25 AM EST (16:25 UTC)
- In effect from
- Mar 8, 2017, 10:00 AM EST
- Expired
- Mar 7, 2017, 10:14 PM EST
- In force
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 546 m²/s²
- 0-3 km storm-relative helicity
- 586 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411 WWUS73 KDTX 071625 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 1125 AM EST Tue Mar 7 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-080930- /O.NEW.KDTX.HW.A.0002.170308T1500Z-170309T0300Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 1125 AM EST Tue Mar 7 2017 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... The National Weather Service in Detroit/Pontiac has issued a High Wind Watch, which is in effect from Wednesday morning through Wednesday evening. HAZARDOUS WEATHER... * STRONG WIND GUSTS AROUND 40 MPH TODAY WILL DIMINISH DURING THE AFTERNOON AND THEN REDEVELOP EVEN STRONGER WEDNESDAY. * WESTERLY WIND GUSTS FREQUENTLY GREATER THAN 50 MPH ARE EXPECTED BY LATE WEDNESDAY MORNING. GUSTS NEAR 60 MPH ARE POSSIBLE. * THE STRONG WIND WILL CONTINUE INTO WEDNESDAY EVENING BEFORE DIMINISHING. IMPACTS... * TREE DAMAGE AND NUMEROUS POWER OUTAGES WILL BE POSSIBLE. * THE LONG DURATION OF THE EVENT WILL ALSO MAKE MINOR STRUCTURAL DAMAGE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP && $$ BT
1 follow-up statement
020 WWUS73 KDTX 080314 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 1014 PM EST Tue Mar 7 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-081000- /O.UPG.KDTX.HW.A.0002.170308T1500Z-170309T0300Z/ /O.NEW.KDTX.HW.W.0002.170308T1500Z-170309T0000Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 1014 PM EST Tue Mar 7 2017 ...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 7 PM EST WEDNESDAY... The National Weather Service in Detroit/Pontiac has issued a High Wind Warning, which is in effect from 10 AM to 7 PM EST Wednesday. The High Wind Watch is no longer in effect. HAZARDOUS WEATHER... * West winds will increase in strength over southeastern Michigan during the late morning hours on Wednesday. A long duration of sustained winds of 30 to 35 mph are anticipated throughout the afternoon hours. * The potential exists for wind gusts of 50 mph or greater during the late morning and afternoon hours. * The strong west winds are expected to diminish rapidly after 6 PM EDT. IMPACTS... * Power outages possible. * Large limbs downed. * Downed trees possible. * Loose objects will be blown around. * Difficult driving conditions, particularly for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP && $$ CB
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this high wind watch went out at Mar 7, 11:13 AM EST, 12 minutes earlier.
Area forecast discussion, Mar 7, 11:13 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1113 AM EST Tue Mar 7 2017
.UPDATE...
Borderline wind advisory conditions ongoing today over all of SE
Michigan with peak gusts around 40 mph reported after passage of the
cold front. Gusts have been more frequent in the Tri Cities and
northern Thumb on up into northern Lower Michigan during the late
morning peak of maximized low level cold advection and isentropic
descent. Incoming model guidance suggests the gusty conditions will
continue through early afternoon with similar distribution before
diminishing closer to 30 mph during mid afternoon and then further
below 30 mph by early evening. The incoming cooler air will have
temperatures falling through the 40s during the afternoon but with a
decreasing cloud trend through the day.
The main push in the morning update is for issuance of the high wind
watch headline for Wednesday. The new 12Z model data continues to
depict an even stronger wind field compared to today and for a longer
duration. Gusts over 50 mph are likely and gusts to 60 mph possible.
Considering conditions are borderline advisory today, heightened
awareness seems necessary for the high end advisory to near warning
level gusts expected Wednesday.
&&
.PREV DISCUSSION...
Issued at 601 AM EST Tue Mar 7 2017
AVIATION...
Expect generally MVFR conditions this morning within moist SSW flow
in advance of cold front. Scattered showers will be common, but tsra
chances appear to lessen considerably before forecast period begins.
IFR conditions will be possible on occasion within heavier showers.
South winds will gust to 25 to 30 knots and veer to southwest with
fropa midday. VFR conditions are expected early/mid afternoon on
into tonight with SSW/SW winds subsiding to 10-15 knots during the
evening.
For DTW...MVFR conditions will predominate with occasional IFR in
heavier showers through 16z. A trend to VFR will occur 16z-20z
within drier SW flow in wake of cold front. Gusts to 25 knots will
be common today with some gusts to 30 knots. Quieter tonight, but SW
flow begins to increase in the 24-30 hour portion of the forecast
with gusts possibly to 40 knots 18z and beyond Wednesday.
//DTW THRESHOLD PROBABILITIES...
* High in cigs at or below 5000 feet through 18z.
* Very low in thunderstorms impacting terminal through 16z.
PREV DISCUSSION...
Issued at 306 AM EST Tue Mar 7 2017
DISCUSSION...
Large area of upper level low pressure, with multiple embedded
shortwaves, centered over southern Manitoba this morning will slowly
lift northeast towards Hudson Bay today and Wednesday. Cold front
extending down from surface low pressure will track through Lower
Michigan this morning, while surface low pressure deepens and then
occludes over Ontario later today.
Plume of deeper moisture is working across the area this morning in
advance of the cold front, as a strong 60-70 knot low-level jet
slides into the area ahead of the upper low and strong shortwave
energy moving through the Plains. Expecting a generous coverage of
showers until the front works across during approximately the 14-18Z
window. A few thunderstorms will also be possible as mid-levels cool
and warmer air arrives in the low-levels. Severe weather is not
expected, but thunderstorms and stronger showers may tap into higher
winds aloft and provide gusts to 45 mph. It will be windy in general
early this morning and today, with gusts up to 40 mph this morning
in southerly flow ahead of the front, and then as cold air advection
deepens the boundary layer behind the front and we mix into 30-40
mph gusts through mid-afternoon.
Temperatures have been rising overnight into the mid and upper 50s
as warm air advection, dewpoints, and winds have all increased. Max
temperatures for today in the upper 50s to low 60s will occur early
in the day, before falling behind the front as it passes through the
area from west to east.
Tonight should be fairly quiet, even as upper energy pivoting around
the low over Ontario drops down through the area. Model forecast
soundings hint that too much dry air will be in place for shower
development. We will also see a brief respite from strong winds
tonight as high pressure building into the Central and Southern
Plains relaxes the gradient and surface low pressure remains over
far northwest Ontario. The gradient will then increase over
Southeast Michigan tomorrow as the high builds towards the Tennessee
Valley and the area of low pressure tracks towards St James Bay.
Secondary push of cold air will also occur tomorrow behind the upper
energy dropping through the area. Model forecast soundings continue
to support the development of a deep mixed layer (as high as 750mb),
while a strong core of 40-50 knot winds slides into Southern
Michigan on the south side of the low, with 30 knots now shown on
model forecast soundings just off the surface. Sustained speeds
around 30 mph with gusts as high as 50 mph look increasingly likely,
as mixing processes are also supported by unidirectional wind field
and tight pressure gradient. A wind advisory may be needed for
Wednesday. Winds will subside in the evening as weak ridging slides
in overhead, inversion heights lower, and stronger winds aloft slide
east.
Northwest flow is expected to dominate the Central Great Lakes for
the end of the week, keeping cooler and more winter-like
temperatures locked in place. Latest model trends keep periods of
rain/snow south of the area over the Ohio Valley through the weekend.
MARINE...
Southerly winds will continue in the 20 to 25 knot range with gusts
to 30 knots over parts of Lake Huron early this morning. There may
be some gusts near gale force later this morning as a cold front
sweeps through the area. This will be especially true from Saginaw
Bay into central Lake Huron where funneling of the wind will enhance
wind speeds as winds veer to southwest with the frontal passage.
This period of strongest southwest flow will be limited to several
hours immediately behind the front, so feel the ongoing Small Craft
Advisory should cover the situation. Gust potential will also be
limited somewhat by stable low level conditions as temperatures near
60 only gradually fall through the 50s in the wake of the cold front.
Colder air will sweep into the area on Wednesday as winds shift from
southwest to west. This will promote deep mixing, and confidence is
rather high in reaching gales, especially from midday into Wednesday
night. A Gale Watch remains will remain in effect for all marine
zones with an upgrade to warnings expected for much if not all of
the area. Westerly winds will then diminish into Thursday as a ridge
of high pressure builds into the area.
HYDROLOGY...
Strong low pressure will lift northeast into western Ontario this
morning. Widespread showers with a few embedded thunderstorms can be
expected this morning as an attending cold front encroaches and then
passes through the forecast area. Total rainfall across Southeast
Michigan should, by and large, be limited to around one quarter of
an inch localized amounts up to one half of an inch. No flooding is
expected.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Watch from Wednesday morning through Wednesday evening
for MIZ047>049-053>055-060>063-068>070-075-076-082-083.
Lake Huron...Gale Watch from Wednesday morning through Wednesday evening for
LHZ421-422-441>443-462>464.
Small Craft Advisory until 7 PM EST this evening for LHZ441>443.
Gale Warning until 7 PM EST this evening for LHZ421-422.
Gale Watch from Wednesday morning through late Wednesday night for
LHZ361>363.
Lake St Clair...Gale Watch from Wednesday morning through Wednesday evening for
LCZ460.
Small Craft Advisory until 7 PM EST this evening for LCZ460.
Michigan waters of Lake Erie...Gale Watch from Wednesday morning through Wednesday evening for
LEZ444.
Small Craft Advisory until 7 PM EST this evening for LEZ444.
&&
UPDATE.......BT
AVIATION.....DG
DISCUSSION...HLO
MARINE.......DG
HYDROLOGY....DG
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Mar 7, 3:46 AM EST, 7 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 346 AM EST Tue Mar 7 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-080900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 346 AM EST Tue Mar 7 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms through early afternoon. Storms are not expected to be severe, but they will have the potential to produce wind gusts to 45 mph. Wind gusts to 40 mph are possible from early this morning through mid-afternoon as a cold front passes through the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds are expected to develop Wednesday behind a second cold front. Gusts to 50 mph, possibly higher, are expected from mid-morning through evening. A wind advisory or high wind watch may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080900- Lake St. Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 346 AM EST Tue Mar 7 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms through early afternoon. Storms will have the potential to produce wind gusts to 40 knots. Small craft advisories remain in effect for all nearshore waters today and into this evening. A brief period of gale-force winds may develop from mid- morning through early afternoon as a cold front pushes through the area. Please see the latest Marine Weather Message or forecast for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Gale Watch remains in effect for all marine areas on Wednesday, and lasts through Wednesday night for the northern half of Lake Huron. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. HLO
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 4:04 AM EST | Special Weather Statement | DTX | Lenawee | 41 min |
| Mar 7, 4:33 AM EST | Special Weather Statement | DTX | Washtenaw | 57 min |
| Mar 7, 8:59 AM EST | Gale Warning | DTX | 7 hr | |
| Mar 7, 4:20 PM EST | Gale Warning | DTX | 36 hr |
Nearby
High Wind Watches in Michigan, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.